Details of three patients who developed allergic responses to aminophylline are presented, together with data on such reactions compiled from reports submitted to the Committee on Safety of Medicines. Two of the patients developed generalised rashes within one day of starting treatment with oral aminophylline. Other symptoms included malaise and confusion. A third patient had severe generalised symptoms and a high fever, which was reproduced on challenge testing. Forty five of 147 reactions to aminophylline reported to the Committee on Safety of Medicines referred to dermatological or allergic reactions and in two instances exfoliative dermatitis was described. In contrast, only seven of 61 reported reactions to theophylline described skin or allergic responses and in none of these was dermatitis or a specified rash mentioned. The available evidence suggests that ethylenediamine rather than the xanthine component of aminophylline may be the principal cause of the reactions.